Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 2020, 8:51 AM EDT for Allen County, Putnam County, Van Wert County, Ohio. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 8:51 AM EDT (12:51 UTC)
- Expired
- Mar 28, 2020, 9:15 AM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Allen County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 129 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 8:55 AM EDT | HAIL 1.75 | Van Wert, OH | |
| Mar 28, 9:05 AM EDT | HAIL 1 | Columbus Grove, OH | DIME TO QUARTER SIZED HAIL. |
| Mar 28, 9:15 AM EDT | HAIL 1 | 3 N Cairo, OH | FROM SOCIAL MEDIA POST. |
| Mar 28, 9:19 AM EDT | HAIL 1.25 | 1 Se Cairo, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
531 WUUS53 KIWX 281251 SVRIWX OHC003-137-161-281315- /O.NEW.KIWX.SV.W.0001.200328T1251Z-200328T1315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 851 AM EDT Sat Mar 28 2020 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southern Putnam County in west central Ohio... Eastern Van Wert County in west central Ohio... Northern Allen County in west central Ohio... * Until 915 AM EDT. * At 850 AM EDT, a severe thunderstorm was located near Van Wert, moving east at 55 mph. HAZARD...Quarter size hail and wind gusts in excess of 40 mph. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lima, Van Wert, Delphos, Ottawa, Bluffton, Columbus Grove, Elida, Kalida, Pandora, Glandorf, Ottoville, Middle Point, Cairo, Fort Jennings, Beaverdam, Gilboa, Venedocia, Elgin, Rushmore and Gomer. This includes Interstate 75 between mile markers 132 and 141. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4073 8459 4092 8460 4110 8389 4082 8388 TIME...MOT...LOC 1250Z 255DEG 48KT 4085 8448 HAIL...1.00IN WIND...<50MPH $$ MCS
1 follow-up statement
923
WWUS53 KIWX 281303
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
903 AM EDT Sat Mar 28 2020
OHC161-281312-
/O.CAN.KIWX.SV.W.0001.000000T0000Z-200328T1315Z/
Van Wert OH-
903 AM EDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAN WERT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4076 8434 4093 8434 4104 8389 4082 8388
TIME...MOT...LOC 1302Z 268DEG 64KT 4084 8422
$$
OHC003-137-281315-
/O.CON.KIWX.SV.W.0001.000000T0000Z-200328T1315Z/
Putnam OH-Allen OH-
903 AM EDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EDT
FOR SOUTHERN PUTNAM AND NORTHERN ALLEN COUNTIES...
At 902 AM EDT, a severe thunderstorm was located near Elida, or near
Delphos, moving east at 75 mph.
HAZARD...Quarter size hail and wind gusts in excess of 40 mph.
SOURCE...Emergency management.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lima, Delphos, Ottawa, Bluffton, Columbus Grove, Elida, Pandora,
Ottoville, Cairo, Fort Jennings, Beaverdam, Gilboa, Vaughnsville,
Rushmore, Gomer, Southworth, Needmore, Rimer and Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4076 8434 4093 8434 4104 8389 4082 8388
TIME...MOT...LOC 1302Z 268DEG 64KT 4084 8422
HAIL...1.00IN
WIND...<50MPH
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:26 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 28, 6:26 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
626 AM EDT Sat Mar 28 2020
.SYNOPSIS...
Issued at 620 AM EDT Sat Mar 28 2020
Moderate showers are currently moving across southern MI and
northern IN. Another round of storms is moving in from the
southwest this morning. These storms will bring a risk for heavy
rain which could result in flooding or flash flooding. A Flash
Flood Watch is in effect through 11 AM. A few strong to severe
storms are also possible.
All modes of severe weather are possible this afternoon into
tonight including large hail, damaging wind gusts, and possibly a
few tornadoes. Strong winds are expected across the area late
tonight through Sunday. These winds will cause hazardous
conditions for small crafts on Lake Michigan and could result in
lakeshore flooding of near Lake Michigan counties. Minor to
moderate river flooding is possible through Wednesday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 355 AM EDT Sat Mar 28 2020
A strengthening low pressure system ejecting out of the central
plains will bring numerous thunderstorms to the forecast area today
and tonight, and potentially severe weather. As the warm front lifts
north this morning, elevated instability will be increasing.
Coverage could become widespread early as the 850mb jet and Theta-E
increases. MUCAPE will also be increasing up to around 1500 J/kg.
With bulk shear 50+ kts, strong rotating storms will be possible.
Due to the elevated nature of these storms, isolated large hail will
be the primary threat. There is a strong low-level inversion which
will limit the strong wind or tornado threat.
Heavy rain is also expected with these storms, which could
potentially lead to flash flooding, and the Flash Flood Watch has
been expanded to cover the northwest counties as well. Heavy rain
today will also lead to river rises, which could cause minor to
moderate flooding into Wednesday.
There may be a break in activity around midday as the warm front
stalls near the southern border of the CWA. The latest model runs
are consistent in continuing to show the front entering the area mid
to late afternoon and reaching southern Lower Michigan late evening.
There may not be much development in the warn sector during this
period, but some models are showing a few discreet supercells moving
through the area along the leading edge of the warm front. There
will be sufficient daytime heating remaining to allow surface
instability to rise towards 1000 J/kg as deep layer shear remains
incredibly high, and surface dewpoints in the lower to mid 60s
advect northward.
The next focus for severe weather will be ahead of the cold front as
it comes in from the west overnight. Storms will initially develop
over eastern Iowa and Missouri during the afternoon, and then
organize into a line as they push east. These long lived storms will
have the potential to bring all modes of severe weather, including a
few tornadoes given the favorable environment. The SPC Day 1 outlook
still shows the far western/southwestern counties would have the
highest risk for tornadoes and that as storms move further east they
will be encountering a gradually stabilizing environment. This
wouldn't rule out a continued severe risk across the eastern half of
the area, just a more narrow window for it to occur. Instability
significantly drops overnight as the cold front moves in.
&&
.LONG TERM...(Sunday through Friday)
Issued at 355 AM EDT Sat Mar 28 2020
The cold front will move east of the area Sunday morning, and tight
surface pressure gradients will allow winds to increase
substantially. Models continue to show strong winds of 25 to 35 mph
with gusts near 45 mph being possible. These high winds will make
conditions on Lake Michigan hazardous to small crafts, and a Gale
Watch is in effect. There is also potential for lakeshore flooding.
At this point, it does not appear to warrant a Lakeshore Flood
Warning as waves don't exceed 8ft. Will continue to monitor going
forward. There may also be a round of light showers across northern
Indiana and southern Michigan Sunday afternoon in wrap-around
moisture on the south side of the low, but rainfall amounts will be
minimal. Winds diminish late Sunday night as the low moves over the
eastern Great Lakes.
Brief high pressure ridging will favor dry conditions on Monday into
Tuesday. A low pressure system is then forecast to track to the
south on Tuesday for a quick shot of rain, but confidence is low,
and we may not see any precip. A weak wave is then expected
Wednesday night for a low chance of rain and snow. This could be
quickly followed by another disturbance Thursday night into Friday,
but there is a lot of model variability.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM EDT Sat Mar 28 2020
A warm front will move north today with the warm air spreading
northeast over a relatively shallow cold dome of air causing
showers and storms to develop rapidly before daybreak as theta E
surges northeast. Have adjusted the timing of the storms to a few
hours later to come more in line with the latest radar and
surface obs as well as the latest high resolution model guidance,
especially the HRRR. Otherwise, there should be a break in the
showers and storms later this morning as the front move north.
Have conditions improving to MVFR by noon before more activity
arrives ahead of the cold front this evening. The front will move
out over night and conditions should improve to VFR around 29/06Z,
but gusty southwest winds are expected.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until noon EDT /11 AM CDT/ today for
INZ003>005-008-009-012>018-020-022>027-032>034.
MI...Flash Flood Watch until noon EDT today for MIZ077-078.
OH...Flash Flood Watch until noon EDT today for OHZ004-005-015-016-
024-025.
LM...Gale Warning from 5 AM to 11 PM EDT Sunday for LMZ043-046.
&&
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper/Cobb
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 28, 4:48 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 448 AM EDT Sat Mar 28 2020 INZ003>005-008-009-012>018-020-022>027-032>034-MIZ077-078-OHZ004-005- 015-016-024-025-290900- La Porte-St. Joseph IN-Elkhart-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 448 AM EDT Sat Mar 28 2020 /348 AM CDT Sat Mar 28 2020/ ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected today and tonight. Expect heavy rain, and possibly severe storms with large hail or strong wind gusts, and perhaps a few tornadoes. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong winds are expected Sunday. Wind gusts up to 45 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 448 AM EDT Sat Mar 28 2020 ...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Thunderstorms will persist today and tonight. The hazards associated with the storms include large hail, damaging wind gusts, and possibly a few tornadoes. Windy conditions, with gales possible, are expected to develop late tonight, which will be hazardous to small crafts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Windy conditions, with gales possible, will last through Sunday evening, which will be hazardous to small crafts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006-007-MIZ079>081-OHZ001-002-290900- Lagrange-Steuben-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- 448 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms and heavy rain are expected today and tonight. The hazards associated with the storms include hail, damaging wind gusts, and possibly a few tornadoes. The rainfall from these storms may cause flooding of poor drainage areas and rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong winds are expected on Sunday. Wind gusts up to 45 mph are possible. Winds diminish Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Mar 28, 7:54 AM EDT, 57 minutes before
Special Weather Statement National Weather Service Northern Indiana 754 AM EDT Sat Mar 28 2020 INZ023>026-281230- Miami-Wabash-Huntington-Wells- 754 AM EDT Sat Mar 28 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASH...HUNTINGTON... WELLS AND MIAMI COUNTIES... At 754 AM EDT, radar indicated strong thunderstorms were located along a line extending from near Mexico to near Montpelier. Movement was northeast at 45 mph. Winds in excess of 30 mph and penny size hail are possible with these storms. Locations impacted include... Huntington, Peru, Wabash, Bluffton, Ossian, Grissom Afb, Andrews, Markle, Bunker Hill, La Fontaine, Mexico, Wells, Warren, Lancaster, Zanesville, Erie, Denver, Roann, Lagro and Uniondale. This includes Interstate 69 in Indiana between mile markers 272 and 293. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4099 8614 4090 8507 4066 8511 4064 8613 TIME...MOT...LOC 1154Z 210DEG 40KT 4087 8605 4062 8530 HAIL...0.75IN WIND...30MPH MCS
Local storm report, Mar 28, 7:56 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 5 S PERU 40.68N 86.07W
03/28/2020 M0.25 INCH MIAMI IN AMATEUR RADIO
0740 AM HAIL 4 N MARION 40.61N 85.67W
03/28/2020 M0.75 INCH GRANT IN TRAINED SPOTTER
&&Special weather statement, Mar 28, 8:07 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
807 AM EDT Sat Mar 28 2020
INZ026-027-OHZ024-281245-
Adams-Wells-Van Wert-
807 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WELLS...CENTRAL
ADAMS AND WESTERN VAN WERT COUNTIES...
At 807 AM EDT, a strong thunderstorm was located near Bluffton,
moving east at 60 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Van Wert, Bluffton, Decatur, Convoy, Monroe, Ohio City, Middlebury,
Preble, Willshire, Wren, Vera Cruz, Magley, Craigville, Peterson,
Glenmore, Monmouth, Dull, Tocsin, Abanaka and Rivare.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4081 8518 4098 8461 4074 8451 4073 8460
4073 8480 4070 8480 4065 8512
TIME...MOT...LOC 1207Z 255DEG 63KT 4073 8508
HAIL...0.88IN
WIND...40MPH
MCSLocal storm report, Mar 28, 8:14 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
814 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HAIL 3 SE BUNKER HILL 40.64N 86.06W
03/28/2020 E1.00 INCH MIAMI IN PUBLIC
&&
CMLocal storm report, Mar 28, 8:23 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL BLUFFTON 40.74N 85.17W
03/28/2020 E0.70 INCH WELLS IN TRAINED SPOTTER
&&
CMSpecial weather statement, Mar 28, 8:34 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
834 AM EDT Sat Mar 28 2020
OHZ016-024-025-281300-
Allen-Putnam-Van Wert-
834 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...CENTRAL VAN WERT AND
NORTHERN ALLEN COUNTIES...
At 834 AM EDT, a strong thunderstorm was located over Van Wert,
moving east at 55 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Van Wert, Delphos, Ottawa, Bluffton, Columbus Grove, Leipsic, Kalida,
Pandora, Glandorf, Ottoville, Ohio City, Middle Point, Cairo, Fort
Jennings, Gilboa, Venedocia, Wetzel, Vaughnsville, Rushmore and
Gomer.
This includes Interstate 75 between mile markers 137 and 141.
&&
LAT...LON 4074 8462 4092 8468 4099 8438 4099 8434
4100 8434 4111 8388 4086 8388
TIME...MOT...LOC 1234Z 255DEG 49KT 4085 8454
HAIL...0.75IN
WIND...30MPH
MCSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:38 PM EDT | River Flood Warning | IWX | Paulding | 38 hr |
| Mar 27, 9:38 PM EDT | River Flood Warning | IWX | Defiance | 21 days |
| Mar 28, 8:07 AM EDT | Special Weather Statement | IWX | Van Wert | 38 min |
| Mar 28, 8:34 AM EDT | Special Weather Statement | IWX | Putnam, Van Wert | 26 min |
| Mar 28, 3:27 PM EDT | Wind Advisory | IWX | Allen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.